Skin necrosis and venous thrombosis from subcutaneous injection of charcoal lighter fluid (naptha)
Related Experiment Video
Updated: Oct 28, 2026

A Standardized Procedure of Dressing Management for Toxic Epidermal Necrolysis
Published on: March 14, 2025
M D Rush1, C N Schoenfeld, W A Watson
1Department of Emergency Medicine, Truman Medical Center, Kansas City, MO 64108, USA.
Abstract:
A 33-year-old white man injected approximately 4 cc of charcoal lighter fluid (99.4% naptha/0.6% inert ingredients) subcutaneously into his left antecubital fossa. The injection resulted in the toxic necrosis of his volar forearm skin extending proximally to mid-humerus and distally to the metacarpophalangeal joints of the left hand dorsally over a 6-day period. The patient ultimately required extensive surgical debridement, secondary operative closure, and approximately 150 cm2 of split-thickness skin grafting. This case demonstrates the potential for widespread, delayed toxic necrosis of the skin resulting from subcutaneous injection of naptha. This patient's case appears to represent the most severe and widespread case of toxic necrosis of the skin resulting from the subcutaneous injection of hydrocarbons reported in the literature. This case also demonstrates extensive toxic thrombophlebitis not reported in prior cases involving subcutaneous injection of hydrocarbons.
Related Concept Videos
Burn Injuries
The damage results in the death of skin cells, which can lead to a massive loss of fluid. Dehydration, electrolyte imbalance, and renal and circulatory failure follow, which can be fatal. Burn patients are treated with intravenous fluids to offset...
Cellular Injury IV: Necrosis
Venous Thrombosis I: Introduction
Prevention of Further Absorption of Poison
Venous Thrombosis II: Clinical Manifestations and Diagnostic Studies
Venous Thrombosis IV: Nursing Management